Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 79, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 6, 2003, 1:19 PM CDT for Coal County, Hughes County, Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2003, 1:19 PM CDT (18:19 UTC)
- Expired
- Apr 6, 2003, 2:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Coal County, OK, Hughes County, OK
The radar
The Norman radar (KTLX), 112 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 9:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 6.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 498 m²/s²
- 0-3 km storm-relative helicity
- 695 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 061819 SVROKC OKC029-063-061900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 118 PM CDT SUN APR 6 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN COAL COUNTY IN SOUTHEAST OKLAHOMA SOUTHERN HUGHES COUNTY IN SOUTHEAST OKLAHOMA * UNTIL 200 PM CDT * AT 118 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7 MILES SOUTH OF GERTY...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE GERTY HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 55 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3476 9640 3462 9627 3477 9605 3505 9610 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 11:15 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Apr 6, 11:15 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1115 AM CDT SUN APR 6 2003 HAVE UPDATED GRIDS TO GO WITH LIKELY POPS ACROSS SOUTHEAST SECTIONS THIS AFTERNOON WITH SEVERE WORDING. DRYLINE HAS PUSHED WELL INTO SOUTHWEST AND PARTS OF CENTRAL OKLAHOMA THIS MORNING AND IS FORECAST TO EXTEND BE NEAR I-35 CORRIDOR BY EARLY THIS AFTERNOON. DRYLINE WILL BECOME FOCUS FOR SEVERE CONVECTION WITH BEST CHANCE OF SEVERE GENERALLY EAST OF A SEMINOLE TO ADA TO TISHOMINGO TO MADILL LINE. SIX 402 AM CDT SUN APR 6 2003 SFC LOW TAKING SHAPE ACROSS SWRN CORNER OF THE FA THIS MORNING. WARM FRONTAL BOUNDARY IS A LITTLE TRICKY. MESONET DATA SHOWS A BOUNDARY ACROSS SCNTRL OK SEPARATING 40S AND 50S FROM LOW 60S IN SRN OK. HOWEVER RICHER DEWPOINT AIR IS STILL S OF THE RED RIVER. AT ANY RATE...50 KT LO LVL JET OVER THE WARM FRONT IS PRODUCING A FEW THUNDERSTORMS IN THE FA THIS MORNING. SFC LO EXPECTED TO MIGRATE NEWD ACROSS THE FA DURING THE DAY TODAY WITH WARM MOIST AMS SURGING NWD INTO CNTRL AND ERN PARTS OF THE FA. DRY LINE WILL TRAIL SWD FROM THE LOW INTO NORTH TX. EXPECT LOW LVL JET TO GRADUALLY SHIFT EWD THIS MORNING AS S/W EJECTS NEWD FROM THE SRN ROCKIES AND THUS EXPECT ELEVEATED TSTMS TO ALSO SHIFT EWD. MAY SEE ADDITIONAL DEVELOPMENT LATER TODAY AS DRY LINE PUSHES EWD AND WARM FRONT LIFTS NWD. PROSPECTS FOR SEVERE LOOK GOOD WITH STG WIND FIELDS AND INCREASING INSTAB. ACTIVITY WILL SHIFT NEWD OUT OF THE FA BY EARLY EVENING WITH COOLER AIRMASS SURGING SWD IN THE WAKE OF EXITING SFC LOW. STILL LOOKS COOL EARLY IN THE WEEK FOLLOWS BY MODERATING TEMPS AS UPR RIDGE BUILDS OVER THE CENTRAL U.S. THUS NOT MUCH CHANGE MADE TO LATTER PDS OF THE FORECAST. FCSTID = 2 OKC 68 39 58 34 / 30 0 0 10 HBR 67 37 56 33 / 20 0 0 10 SPS 73 41 63 37 / 20 0 0 10 GAG 54 30 52 30 / 20 0 0 10 PNC 61 37 54 33 / 40 0 0 10 DUA 76 46 64 40 / 50 10 0 10 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Apr 6, 12:00 PM CDT, 1 hour 19 minutes before
OKZ004>048-050>052-TXZ083>090-071200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SUN APR 6 2003
THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO THE WESTERN TWO THIRDS OF
OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
OVER PARTS OF CENTRAL... SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS ROUGHLY ALONG AND EAST OF A LINE FROM
STILLWATER TO OKLAHOMA CITY TO SULFAR AND ARDMORE.
TIMING...
STRONG THUNDERSTORMS JUST EAST OF THE I-35 CORRIDOR ARE EXPECTED
TO INTENSIFY THIS AFTERNOON AS A DRYLINE CONTINUES TO PUSH EASTWARD
INTO CENTRAL OKLAHOMA. ADDITIONAL THUNDERSTORMS MAY DEVELOP
THIS AFTERNOON ALONG THE WESTERN EDGE OF THE SLIGHT RISK AREA
AS CONVERGENCE INCREASES ALONG THE DRYLINE. THE SEVERE
WEATHER THREAT WILL GRADUALLY END FROM WEST TO EAST THIS AFTERNOON
AS SURFACE WINDS SHIFT TO THE SOUTHWEST AND WEST.
EXPECTED WEATHER AND IMPACTS...
SUPERCELL STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL OR LARGER
SIZE HAIL... AND WIND GUSTS UP TO 75 MPH. CONDITIONS ARE EXPECTED TO
BECOME MORE FAVORABLE FOR A FEW TORNADOES WITH ANY ATTENDANT
SUPERCELLS OVER PARTS OF SOUTHEAST OKLAHOMA... ROUGHLY IN AREAS FROM
MADILL TO COALGATE AND EASTWARD. HAIL MAY PRODUCE DAMAGE TO
ROOFS...WINDOWS...AUTOMOBILES...AND VEGETATION... AND STRONG WINDS
MAY PRODUCE MINOR DAMAGE TO BUILDINGS AND TREES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
SLIGHT RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
THIS AFTERNOON.
DISCUSSION...
BY EARLY THIS AFTERNOON... A SURFACE LOW WILL BE LOCATED NORTHWEST
OF OKLAHOMA CITY... WITH THE WARM FRONT EXTENDING SOUTHEAST FROM THE
LOW. A DRYLINE WILL EXTEND ROUGHLY ALONG THE I-35 CORRIDOR.
TO THE EAST OF THE DRYLINE... AN UNSTABLE ATMOSPHERE WILL BE WEAKLY
CAPPED. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND JUST EAST
OF THE DRYLINE DURING THE EARLY TO MID AFTERNOON HOURS AND BECOME
SEVERE. SHEAR PROFILES WILL BE FAVORABLE FOR SUPERCELL DEVELOPMENT
AND THE ATTENDANT RISK OF LARGE HAIL AND DAMAGING WINDS. IN
ADDITION... DEWPOINTS IN THE MID 60S WILL SURGE NORTHWARD INTO AREAS
ALONG THE HIGHWAY 75 CORRIDOR IN SOUTHEAST OKLAHOMA BY MID
AFTERNOON... AND ANY SUPERCELLS IN THIS AREA WILL HAVE THE GREATEST
POTENTIAL TO PRODUCE TORNADOES.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST MONDAY APR 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE FORECAST IN THE DAY TWO THROUGH SEVEN TIME
PERIOD.
OTHER HAZARDOUS WEATHER...
MORNING LOW TEMPERATURES MAY DROP BELOW FREEZING OVER NORTHWEST
OKLAHOMA ON MONDAY MORNING... WITH A BETTER CHANCE OF FREEZING
TEMPERATURES TUESDAY MORNING OVER ROUGHLY THE NORTHWEST THIRD OF
OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY...APRIL 7TH.
SIXIn the hours before
Local storm report, Apr 6, 7:19 AM CDT, 6 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
719 AM CDT SUN APR 06 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 AM TECUMSEH OK WIND DAMAGE
04/06/03 POTTAWATOMIE NUMEROUS SIGNS AND
WOODEN FENCE BLOWN
OVER. REPORTED BY
SPOTTERS.
0717 AM 2 SW PRAGUE OK 1.00 INCH HAIL
04/06/03 LINCOLN REPORTED BY LINCOLN
COUNTY SPOTTER
KTLocal storm report, Apr 6, 10:49 AM CDT, 2 hours 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1049 AM CDT SUN APR 06 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 AM 4 SW EDMOND OK .75 INCH HAIL
04/06/03 OKLAHOMA PUBLIC REPORT
0600 AM 10 E AMBER OK 1.25 INCH HAIL
04/06/03 GRADY PUBLIC REPORT
FMLocal storm report, Apr 6, 11:16 AM CDT, 2 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1116 AM CDT SUN APR 06 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 4 N MABELLE TX .75 INCH HAIL
04/05/03 BAYLOR NWS COOP OBSERVER
FMLocal storm report, Apr 6, 12:36 PM CDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1236 PM CDT SUN APR 06 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1224 PM 3 E NEW WOODVILLE OK 1.75 INCH HAIL
04/06/03 MARSHALL REPORTED BY PUBLIC
JFLocal storm report, Apr 6, 12:50 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1250 PM CDT SUN APR 06 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1246 PM 3 W MEAD OK 1.75 INCH HAIL
04/06/03 BRYAN REPORTED BY SPOTTER
1235 PM 2 SE LITTLE CITY OK .88 INCH HAIL
04/06/03 MARSHALL REPORTED BY OFF DUTY NWS
EMPLOYEE
JFLocal storm report, Apr 6, 1:00 PM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT SUN APR 06 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1258 PM 9 W CANEY OK .75 INCH HAIL
04/06/03 ATOKA REPORTED BY A SPOTTER
SBSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 9:58 PM CST | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 62 min |
| Apr 5, 10:44 PM CST | Severe Thunderstorm Warning | OUN | Love | 61 min |
| Apr 6, 12:11 AM CST | Severe Thunderstorm Warning | OUN | Bryan | 49 min |
| Apr 6, 3:41 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 34 min |
| Apr 6, 4:02 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 28 min |
| Apr 6, 4:33 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa, Washita | 42 min |
| Apr 6, 5:17 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 43 min |
| Apr 6, 5:34 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Logan, Oklahoma | 26 min |
| Apr 6, 5:57 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, Lincoln, Logan, McClain and 2 more | 48 min |
| Apr 6, 6:33 AM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 42 min |
| Apr 6, 7:03 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Seminole | 42 min |
| Apr 6, 12:03 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 37 min |
| Apr 6, 12:30 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 45 min |
| Apr 6, 12:47 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 43 min |
| Apr 6, 1:27 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 33 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.